Parkinson's Movement

Started Rytary medication. When will it start working?

My husband who I reported on before was recently diagnosed with PD. They wanted to start him slow on Rytary ER 36.25 MG-145 mg Cap

which he has been on since 11/16/17. I have a call into the neurologist office because I am not seeing nor is he feeling any different by starting this med. Waiting to hear from the Doc but do you think raising it will start to help? Just wondered how it started helping others when you first started taking meds. Thanks!!

12 Replies
oldestnewest

like anything brain related give it a month, unless it is torturing you.

Reply

Rytary is a time release form of carbodopa/levodopa. The result for me when starting a very similar formulation was relief in about an hour.

It is alleged that in some cases it can take much longer for levodopa based medications to take effect. I'm extremely skeptical of this idea. Parkinson's is a shortage of dopamine (among other things). Levodopa replaces the dopamine. It either works or he does not have Parkinson's. I've gone through your prior posts it and it is not at all clear that your husband actually has Parkinson's. The failure of Rytary confirms it. I am personally aware of a case where a neurologist had a patient take levodopa even though his shuffling was already well explained otherwise.

It is also disturbing to me that his OH is being so poorly handled. From what I can tell by your posts, the doctors are not addressing that at all. This is having a much greater impact on his quality of life than the nonexistent Parkinson's symptoms.

1 like
Reply

You are so right! His OH is what is causing much of his issues and I think if it wasn’t so bad we might be able to tell if he felt better and no one will address it. Doc called today and they are raising it to 2 tabs 3 x per day. Not sure what they can do. They keep telling him to increase water intake and wear the compression stockings.

Reply

Forgot to add that he had a DATScan which showed consistent with Parkinsonism.

1 like
Reply

I have suffered OH and have worked out some straightforward ways to mitigate it that you and your husband can use. But the first step is to measure and record his BP upon arising and retiring, standing and lying down. Once we have these numbers I can explain further.

1 like
Reply

Thanks I have been trying to get him to do this twice a day but I think unless I do it for him it will not get done. I'll do this and in box you. Thanks so much!

1 like
Reply

It should start working within 2 hours at most most likely as Park_bear has said within a hour for me it was 30 minutes to get results and i had complete relief from my symptoms. Yes raising the dose will help but even at a small dose he should feel something.

1 like
Reply

I just tried to respond and lost the message. Bottom line, I started Rytary after having used Sinemet. for a few months. No problem with the transition. And I felt better after about a week. Eventually other drugs had to be added to get me almost total relief of symptoms. (Azilect, Keppra Levetra, and others) And the Rytary dosage had to be tweaked. It can take a while to find the right combination. It took me about a year before we found what works for me. It was a very tough time. But it was well worth it. As long as I follow prescriptions and exercise, I seldom have symptoms. As someone else mentioned, if you don't see relief after a few weeks, it might not be PD. There are lots of other conditions that have similar symptoms. I definitely like Rytary. LOTS of water, and compression stockings do make a big difference.

3 likes
Reply

Update. Doctor call yesterday and increased his meds to 2 3x per day. 2 Breakfast, 2 lunch and 2 dinner. I was scared to give him the 2 @9:00 a.m. but I think I'll start to increase for lunch and dinner so I can observe him. Went to PT yesterday evening. So scared this morning. He had a very bad morning starting at 3:00 a.m. Very much in pain hips, legs and feet. Very stiff, lift his arm up and it would just drop back down on the bed. losing his balance when walking. Is this what is considered "off" time? I've not seen him do this before.

Reply

It did not work for me. My jaw was set hard two weeks. I will not use it again.

1 like
Reply

It didn't work me, maybe didn't give it enough time. For a week I was taking two 61.25mg/245mg tablets in the morning then started my Stalevo regiment. The following week took two at 6am then two at 9am and then Stalevo at 1pm. I could never reach 1pm without having to take a stalevo. I may start it again because my "off" time was a little less painful.

1 like
Reply

It isn’t working well for me. I’m sure there are many factors why. But sometimes it takes hours to kick in. Sometimes it doesn’t kick in at all.

Reply

You may also like...